PINPOINTING THE CAUSE OF UNEXPLAINED VASCULAR EPISODES

A 56-year-old woman has had hypertension for 22 years and hypothyroidism and congestive heart failure (CHF) for five years. Recently, she came to the clinic complaining of recurring episodes of flushing and a shooting sensation that travels from her head to her feet and is accompanied by an acute rise in BP. The initial episode coincided with her first bout of CHF. She had a hysterectomy in 1989 and insists the sensation is not a hot flush. After a nephrology workup, a stent was placed for renal artery stenosis, without relief.

Twenty-four hour urine tests for vanillylmandelic acid and catecholamine levels were all within normal limits. An allergy workup was negative as well. Lab studies (including thyroid panel, serum renin, and aldosterone) are all unremarkable. The episodes are being treated with clonidine 0.1 mg as needed, but the patient is very distressed by their recurrence. Other medications include once-daily fluoxetine (Prozac) 40 mg, potassium chloride 10 mEq, levothyroxine (Synthroid) 50 µg, and bumetanide (Bumex) 1 mg; twice-daily quinapril (Accupril) 40 mg; and doxazosin (Cardura) 2 mg nightly. What might these episodes be, and how should they be treated?
—Nona Wolosin, MSN, APNC, Blairstown, N.J.

Have you considered illicit drug abuse; use of OTC cough and cold medications containing menthol, phenylephrine, or phenylpropanolamine; or herbal remedies, such as ephedra? All of these could contribute to the sudden spikes in BP, flushing, and “head rush” you describe. Keep being a detective, and remember that a carefully obtained history often proves more valuable than a “million-dollar workup.”
—Reuben W. Zimmerman, PA-C (108-11)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters